Science Museum Centenary Party (27 to 28 June)

June 27, 2009toJune 28, 2009

The Science Museum has been making sense of science for 100 years…

Our history goes back to the Great Exhibition of 1851. This extravaganza in Hyde Park drew massive crowds and left a legacy of amazing works of art and of industry.

The proceeds led to the opening of the South Kensington Museum on Exhibition Road, which in turn became the Victoria and Albert Museum, and the Science Museum, in 1909…

The Science Museum is 100 years old!

Join the fun at our big birthday party weekend on Saturday 27 June and Sunday 28 June. We’re planning comedy, drama, excitement and music – there’ll be something for Science Museum fans of all ages to enjoy.

And the Centenary celebrations don’t stop in June… For the next 12 months there’ll be more events, concerts, lectures and new exhibitions , where the Science Museum will celebrate a century of science.

To keep up to date with all our Centenary events and other Science Museum news, please sign up for our e-newsletter.

Events on Saturday and Sunday

Welcome to the party…

Please be aware that some of these events will have limited capacity.

George Stephenson
Making the Modern World, ground floor
10.30 and 11.30
30 mins
Age 8+
60 places
Hear how railway pioneer George Stephenson got industrial Britain on the move.
Drama character

Antenna Live
Wellcome Wing, ground floor
11.00–13.00 and 14.00–16.00
Age 8+
Drop in
Check out the prototype for the next generation of solar cars. Meet the experts behind the research.
Meet the experts

The Bubble Show
Things gallery, basement
11.00, 12.00 and 13.00
20 mins
Under 7s
80 places
For the younger ones, this show features bubbles of all sizes going up, down and all around… with a little help from the audience!
Show

Moving the Modern World
Meeting point: Making the Modern World, ground floor
13.30 and 16.00
30 mins
Age 10+
50 places
Find out how transport has changed our lives over the last two centuries.
Curator tour with David Rooney

Space in Your Face
The Theatre, ground floor
11.30 and 12.30
30 mins
Age 5+
120 places
Three… two… one… blastoff! Join us on our journey through space in this fast-paced, action-packed extravaganza of a show!
Show

Rosalind Franklin
Making the Modern World, ground floor
12.00 and 13.00
30 mins
Age 8+
60 places
Find out why Rosalind Franklin is the unsung hero in the discovery of the structure of DNA.
Drama character

James Watt
Energy Hall, ground floor
12.30 and 13.30
30 mins
Age 8+
60 places
Meet the Scottish innovator James Watt, who harnessed the power of steam for the Industrial Revolution.
Drama character

Gene Cernan
Exploring Space, ground floor
13.30 and 14.30
30 mins
Age 8+
60 places
What would you like to ask Gene Cernan, the last man to step on the Moon in 1972?
Drama character

History of the Science Museum
Meeting point: Energy Hall, ground floor
14.00 and 15.30
30 mins
Age 10+
50 places
One hundred years of amazing stories about the Science Museum.
Curator tour with John Liffen

Marie Curie
Making the Modern World, ground floor
14.00 and 15.00
30 mins
Age 8+
60 places
Find out why Marie Curie is arguably the most famous female scientist in the world.
Drama character

Punk Science: A (Very) Brief History of Science
Flight, Third floor
14.00 and 15.00
30 mins
Age 8+
120 places
Punk Science use comedy, music, live experiments and rigged voting to explain real science to innocent bystanders. They’ve tackled food, happiness and climate change. Their next challenge is the whole history of science, except for the bits they leave out.
Show

Medicine and the Modern World
Meeting point: Making the Modern World, ground floor
11.00 and 12.30
30 mins
Age 10+
50 places
Discover some of the medical milestones of the modern age.
Curator tour with Katie Maggs

Time Warp at the Museum
Meeting point: The Theatre, ground floor
14.30
30 mins
Age 10+
120 places
Travel back in time and find out what a visit to the Science Museum would have been like 20, 40 and 80 years ago…
Curator talk with David Rooney

Alexander Fleming
Health Matters, third floor
15.30 and 16.30
30 mins
Age 8+
60 places
Alexander Fleming tells the story of how his incredible medical breakthrough nearly got washed down the sink!
Drama character